Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2020, 6:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2020, 6:45 PM MST (01:45 UTC)
- Expired
- Aug 17, 2020, 7:30 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 4201 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:40 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 17, 5:40 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
540 PM MST Mon Aug 17 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Strong high pressure will remain in place across the western
CONUS well into the week and maintain very hot conditions. High
temperatures across the lower deserts will be near or above 110
throughout the week. Isolated thunderstorms and areas of blowing
dust will be possible this afternoon and evening across south-
central Arizona. The more favorable monsoon pattern will continue
as moisture increases over the weekend.
&&
.DISCUSSION...
A modestly drier and more stable air mass in place across south-
central Arizona this afternoon, with the dewpoint at Phoenix down
to 51 F as of 130 PM. The 12Z Phoenix sounding showed a less
favorable environment for thunderstorms thermodynamically
yesterday. The one exception is the increase in easterly mid-level
flow, which should enhance westward progression of any
thunderstorms off the higher terrain into the deserts. HREF
guidance suggests less storm activity overall today, but fairly
high potential for a significant outflow boundary capable of
producing strong winds and areas of blowing dust again this
evening. A secondary maximum in across Yuma County from more
widespread convection developing over Pima County is also a
possibility, perhaps making it as far west as the City of Yuma
later this evening.
Excessive heat concerns also continue today into Thursday. With
little debris cloudiness or widespread boundary-layer cooling from
convection, confidence is high that excessive heat thresholds will
continue to be hit each day with overnight lows very warm. The
Excessive Heat Warning was extended into Thursday for the entire
area as model guidance continues to produce a high HeatRisk,
despite a couple degrees of cooling over Wednesday. Very warm
overnight lows will also exacerbate heat impacts.
For thunderstorm chances Tuesday and beyond, despite a favorable
upper-flow pattern, it appears that most days will remain in a
low-grade Monsoon pattern for convection. The primary limiting
factors will be the lack of substantial low-level moisture across
the deserts, and the proximity of the mid-level anticyclone
resulting in warm temperatures aloft. CAM guidance suggests
Tuesday afternoon could be slightly more active across the
Mogollon Rim and southern Gila County, but storms may struggle to
survive across the lower deserts. The center of the
aforementioned anticyclone will basically wobble latitudinally
between northern Arizona/southern Utah and central Arizona, with
it's position influenced by fast-moving shortwave troughs in
westerly flow aloft over the Northern Rockies. The more
interesting feature will be moisture associated with Hurricane
Genevieve moving parallel to the western coast of Mexico later
this week. Moisture should begin to increase late Thursday into
Friday closer to near or even slightly above climatological
normals. However, with the warmer/more stable temperature profile
aloft due to the position of the anticyclone, ensemble guidance is
not too bullish in developing much precipitation across the area
this weekend. However, with richer moisture in place, the
conditional potential for thunderstorms and associated impacts
will be higher than previous days, and is certainly worth keeping
an eye on.
&&
.AVIATION...Updated at 0040Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds this afternoon continue to remain light and variable, favoring
the south to southwest at times. Winds are expected to continue to
remain light over the next couple of hours. Thunderstorms
developing to the east of Phoenix over the higher terrain are
expected to send an outflow into the metro this evening. HiRes
guidance shows an outflow coming from the east/northeast reaching
far eastern portions of the metro after 01Z-02Z. Can't rule out a
southeasterly outflow component, but confidence of this occurring
is too low to mention in any TAFs. Strong gusty winds (gusts into
the 20s possible) and blowing dust will be possible as this
outflow moves through. Best chance for blowing dust will be at
KIWA with reduced visibility mentioned in the TAF. Can't rule out
an isolated thunderstorm getting into the metro this evening, but
overall confidence remains low, so have left VCSH in the TAF for
now. Any thunderstorm that could develop would be capable of
producing very strong winds, lightning, and brief heavy rainfall.
More activity will be possible tomorrow afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will favor a southeasterly direction through much of
the period while KBLH mostly favors the south. Guidance suggests a
south/southeasterly outflow pushing through the terminals tonight so
have accounted for this in the TAFs. Can't rule out some gusts
upwards of 20 kts as this outflow moves through. Chances for any
shower/thunderstorm activity will remain very low (<10%). However,
any thunderstorm that could develop overnight could produce strong
gusty winds, brief heavy rainfall, and lightning.
&&
.FIRE WEATHER...
Thursday through Monday:
High pressure will persist across the Desert Southwest this week
but will weaken slight, resulting in a slight decrease in
temperatures from excessive heat thresholds seen earlier in the
week. Moisture will also begin to increase Friday into the weekend
associated with remnants of Hurricane Genevieve in the eastern
Pacific. The increased moisture may become a bit more favorable
for thunderstorm activity, even across the lower deserts, although
primary storm chances will stay across high terrain areas to the
east of Phoenix each day. Min RH will drop into the teens each day
with overnight recoveries generally in the 40-50% range, but
higher from SW AZ to SE CA. Winds will generally remain light
aside from some typical afternoon breezes. However, any storms
that develop have the potential to produce gusty, erratic winds.
&&
.CLIMATE...
Record high temperatures:
Date Phoenix Yuma El Centro
---- ------- ---- ---------
8/17 114 in 2013 114 in 1992 115 in 2015
8/18 112 in 2011 116 in 1960 115 in 2015
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Thursday for AZZ530>556-
559>562.
Heat Advisory until 8 PM MST Thursday for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT Thursday for CAZ560>570.
&&
DISCUSSION...Rogers
AVIATION...Smith
FIRE WEATHER...Rogers
CLIMATE...MOIn the hours before
Special weather statement, Aug 17, 3:57 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST Mon Aug 17 2020
AZZ558-560>563-172345-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
357 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 445
PM MST...
At 356 PM MST, Doppler radar was tracking a thunderstorm producing
strong winds near Cutter, or 12 miles east of Globe, moving
southwest at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Globe, San Carlos and Cutter.
This includes the following highways...
US Highway 60 between mile markers 251 and 255.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 153 and 170.
LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
3339 11044 3329 11046 3320 11040 3319 11050
3311 11069 3314 11080 3334 11091 3368 11021
3353 10999 3346 11001
TIME...MOT...LOC 2256Z 055DEG 19KT 3333 11059
HirschSpecial weather statement, Aug 17, 5:34 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM MST Mon Aug 17 2020
AZZ547-552-553-555-556-558-562-180115-
Tonto Basin AZ-Northwest Pinal County AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
534 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 615 PM MST...
At 532 PM MST, Doppler radar was tracking strong winds from
thunderstorms along a line extending from near Miami to 9 miles
south of Superior to 14 miles southwest of Dudleyville. Movement was
west at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Blowing dust and reduced visibilities down to 1 mile will be also be
possible across portions of eastern Pinal County.
Locations impacted include...
Florence, Superior, Miami, Florence Junction, Queen Valley, Boyce
Thompson Arboretum, Top-Of-The-World, Claypool, Central
Heights-Midland City and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 210 and 246.
AZ Route 79 between mile markers 129 and 131, and between mile
markers 133 and 150.
AZ Route 177 between mile markers 159 and 167.
LAT...LON 3322 11092 3324 11095 3296 11136 3318 11143
3357 11122 3346 11079
TIME...MOT...LOC 0032Z 096DEG 15KT 3341 11095 3315 11105 3281 11095
HirschLocal storm report, Aug 17, 6:15 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 8 SE ROOSEVELT 33.60N 111.01W
08/17/2020 E50 MPH GILA AZ TRAINED SPOTTER
SPOTTER ESTIMATED GUSTS AS HIGH AS 50 MPH
DUE TO THUNDERSTORMS.
&&
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 17, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 30 min |
| Aug 17, 6:09 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 51 min |
| Aug 17, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 29 min |
| Aug 17, 6:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 17, 7:11 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Aug 17, 7:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Aug 17, 7:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 17, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 54 min |
| Aug 17, 7:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 17, 8:08 PM MST | Special Weather Statement | PSR | Maricopa | 67 min |
| Aug 17, 8:24 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 6 min |
| Aug 17, 8:29 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 61 min |
| Aug 17, 9:49 PM MST | Special Weather Statement | PSR | Yuma | 86 min |
| Aug 17, 10:46 PM MST | Dust Storm Warning | PSR | Yuma | 89 min |
| Aug 17, 11:44 PM MST | Dust Storm Advisory | PSR | Yuma | 61 min |
| Aug 18, 12:26 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Aug 18, 12:58 AM MST | Special Weather Statement | PSR | 47 min | |
| Aug 18, 3:26 AM MST | Special Weather Statement | PSR | Imperial | 34 min |
| Aug 18, 12:57 PM MST | Special Weather Statement | PSR | Riverside | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.